Alert archive / Missouri / Special Weather Statements in 2012

Special Weather Statement, NWS Kansas City, MO

August 8, 2012Daviess County, Missouri

NWS Kansas City, MO issued this special weather statement at Aug 8, 2012, 8:19 PM CDT for Daviess County, Missouri. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2012, 8:19 PM CDT (01:19 UTC)
Expired
Aug 8, 2012, 9:00 PM CDT
In force
41 min
Issued by
NWS Kansas City, MO

County Daviess County, MO

The radar

The Pleasant Hill radar (KEAX), 142 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 8:37 PM CDTHAIL 1.754 E Pattonsburg, MO
Aug 8, 8:40 PM CDTTSTM WND DMG1 Nw Pattonsburg, MONUMEROUS TREES AND POWER LINES DOWN...OUTBUILDINGS DAMAGED...CORD AVE NEAR 69 HIGHWAY.
Aug 8, 8:40 PM CDTTSTM WND DMGS Pattonsburg, MOTRAILER BLOWN OFF FOUNDATION...TREES DOWN AS WELL.
Aug 8, 8:43 PM CDTTSTM WND GST 702 S Coffey, MO60-70 MPH WIND GUSTS ESTD NEAR COFFEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2811 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WWUS83 KEAX 090119
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
819 PM CDT WED AUG 8 2012

MOZ004-005-013-014-090200-
DAVIESS MO-DE KALB MO-GENTRY MO-HARRISON MO-
819 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON...
SOUTHEASTERN GENTRY...NORTHEASTERN DEKALB AND NORTHERN DAVIESS
COUNTIES UNTIL 900 PM CDT...

AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PATTONSBURG...OR 14 MILES SOUTHEAST OF
ALBANY...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GALLATIN...PATTONSBURG...JAMESPORT...SANTA ROSA...COFFEY AND
  JAMESON.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 69 AND 84.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4012 9376 4007 9376 3986 9382 4002 9437
      4019 9425
TIME...MOT...LOC 0120Z 289DEG 25KT 4007 9419

$$

MJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:35 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 8, 6:35 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 PM CDT Wed Aug 8 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Short Range (Tonight through Friday)...

Primary focus is centered on the first 12 hours of the forecast
with convection and severe potential highlighting the period. A weak
warm boundary left over from this morning's convection extends from
east central MO through the southwest portion of the CWA and then
curls north to a low over east central NE. A vorticity max diving
southeast towards OMA with an attendant trof axis is expected to
initiate a second area of convection over southeastern NE where the
airmass has become unstable. While the 0-6km shear is marginal for
severe it may be sufficient when combined with the moderate
instability to support a small MCS which would most likely propagate
southeast along the aforementioned warm front and affect the western
portion of the CWA. The overall signal of the models for the past
couple of runs supports raising pops for this evening over this
region. Should a MCS form pops will need to be raised for this
evening.

Otherwise, a cold front quickly following on the heels of this upper
feature will usher in the first thrust of cooler air. Thursday
should see temperatures falling back to seasonal values which will
feel like a major cool down when compared to the prolonged heat
wave. A second reinforcing surge of colder air will follow Thursday
night and Friday as a strong shortwave drops through the western
Great Lakes and sends a back door cold front through the region.
Friday will be absolutely beautiful with temperatures 5-7 degrees
below normal.

MJ

Medium Range (Saturday through Wednesday)

Medium range model output continues to play with the timing and
potential for precipitation for the weekend into next work week with
the broader model consensus still pointing at temperatures starting
the weekend below normal. Big adjustment in the models over the past
24 hours is how quickly the east Canadian trough fills and lifts out
of the eastern CONUS. The shortwave we are watching for
precipitation late in the weekend - currently seen as a shortwave
rotating into British Columbia under a Gulf of Alaska low- is
expected to help kick the developing eastern CONUS trough out as we
move through Sunday. Currently, the latest model runs have all
congealed on this solution for the late weekend, though timing
shortwaves over a ridge into a northwest flow is highly prone to
errors. So, have limited POPs to the 30 percent range, and kept them
focused into Sunday night where the nocturnal jet would enhance the
potential; but concede that confidence is not high as timing and
expected location for the precipitation may change a lot in the next
couple of days as the wave become better sampled after landfall.

Otherwise, temperatures starting the weekend will be below normal
for mid-August thanks to the trough that will shift into the eastern
CONUS. This is still expected to result in afternoon highs ranging
through the 80s on Saturday as it bringing seasonal air south from
Canada. The potential for convection Sunday may mess with the
expected warm up, but by Sunday temperatures should begin to rebound
back to around normal, mid 80s to low 90s, as the southerly surface
winds sets up across the Kansas and Missouri behind the retreating
Canadian surface high. Temperatures should continue to creep up
Monday and Tuesday; though with a flat northwest flow still
prevailing highs should not climb much beyond the mid-90s through
the first half of next work week.

Cutter

&&

.AVIATION...

For the 00Z TAFs...Crux of this evenings forecast is the ongoing
activity in the vicinity of the terminals at this time. Expectations
are that the storms will likely persist across the Kansas-Missouri
border region through about 03Z, after which conditions should
rapidly improve into the VFR range. Winds should remain from the
northwest through the rest of the overnight hours.

Cutter

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Aug 8, 1:03 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT WED AUG 8 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
103 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS MAY REFORM THIS AFTERNOON OVER MOST OF
THE REGION. THESE STORMS ARE NOT EXPECTED TO GENERATE ANY SEVERE
WEATHER.

A MORE ORGANIZED BAND OF THUNDERSTORMS ARE EXPECTED TO DROP SOUTHEAST
THROUGH IOWA AND EASTERN NEBRASKA AND TRACK THROUGH NORTHERN AND
POSSIBLY WEST CENTRAL MISSOURI LATE THIS AFTERNOON AND EARLY EVENING.
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER.
DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT WHILE
MARGINALLY SEVERE HAIL IS ALSO POSSIBLE. THE THUNDERSTORMS AND SEVERE
RISK SHOULD END FROM WEST TO EAST BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY BUT A BETTER CHANCE
FOR THUNDERSTORMS OVER AREAS GENERALLY SOUTH OF THE MISSOURI RIVER
SUNDAY NIGHT AND MONDAY. THE SEVERE WEATHER THREAT WILL BE LOW DURING
THESE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHERN AND WEST
CENTRAL MISSOURI AND EXTREME EAST CENTRAL KANSAS FROM MID AFTERNOON
INTO EARLY THIS EVENING.

MJ

In the hours before

Local storm report, Aug 8, 8:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
803 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             LEAVENWORTH             39.31N 94.92W
08/08/2012  E0.88 INCH       LEAVENWORTH        KS   TRAINED SPOTTER

            NICKEL TO QUARTER HAIL

&&

HMORGAN
Local storm report, Aug 8, 8:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             BASEHOR                 39.14N 94.94W
08/08/2012  E1.00 INCH       LEAVENWORTH        KS   911 CALL CENTER

&&

HMORGAN
Local storm report, Aug 8, 8:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
807 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND GST     LEE'S SUMMIT            38.91N 94.38W
08/08/2012  M0 MPH           JACKSON            MO   NWS EMPLOYEE

            50 MPH WINDS

&&

HMORGAN
Local storm report, Aug 8, 8:11 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
811 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             LEE'S SUMMIT            38.91N 94.38W
08/08/2012  E1.00 INCH       JACKSON            MO   TRAINED SPOTTER

            15TH AND TODD GEORGE

&&

HMORGAN
Local storm report, Aug 8, 8:13 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
813 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND GST     OVERLAND PARK           38.98N 94.67W
08/08/2012  E0 MPH           JOHNSON            KS   TRAINED SPOTTER

            50 MPH WND..135TH AND CLAIRBORNE

&&

HMORGAN
Special weather statement, Aug 8, 8:19 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
819 PM CDT WED AUG 8 2012

MOZ004-005-013-014-090200-
DAVIESS MO-DE KALB MO-GENTRY MO-HARRISON MO-
819 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON...
SOUTHEASTERN GENTRY...NORTHEASTERN DEKALB AND NORTHERN DAVIESS
COUNTIES UNTIL 900 PM CDT...

AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PATTONSBURG...OR 14 MILES SOUTHEAST OF
ALBANY...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GALLATIN...PATTONSBURG...JAMESPORT...SANTA ROSA...COFFEY AND
  JAMESON.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 69 AND 84.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4012 9376 4007 9376 3986 9382 4002 9437
      4019 9425
TIME...MOT...LOC 0120Z 289DEG 25KT 4007 9419

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:01 PM CDTSpecial Weather StatementEAXPlatte29 min
Aug 8, 7:03 PM CDTSevere Thunderstorm WarningEAXClay, Platte27 min
Aug 8, 7:15 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte30 min
Aug 8, 7:22 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway38 min
Aug 8, 7:34 PM CDTSevere Thunderstorm WarningEAXClay, Clinton, Jackson, Lafayette, Platte, Ray26 min
Aug 8, 7:48 PM CDTSpecial Weather StatementEAXCass27 min
Aug 8, 7:56 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth34 min
Aug 8, 8:01 PM CDTSpecial Weather StatementEAXJackson, Lafayette, Ray29 min
Aug 8, 8:30 PM CDTSpecial Weather StatementEAXJohnson, Lafayette30 min
Aug 8, 8:33 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Livingston42 min
Aug 8, 8:54 PM CDTSpecial Weather StatementEAXJohnson, Pettis, Saline36 min
Aug 8, 9:19 PM CDTSpecial Weather StatementEAXGrundy26 min
Aug 8, 7:03 PM CDTSevere Thunderstorm WarningEAXLinn27 min
Aug 8, 7:07 PM CDTSpecial Weather StatementEAXLeavenworth38 min

Nearby

Special Weather Statements in Missouri, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.